Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 247, NWS Springfield, MO

July 8, 2004Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2004, 2:39 PM CDT for Newton County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 2:39 PM CDT (19:39 UTC)
Expired
Jul 8, 2004, 3:45 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 081939
SVRSGF
MOC145-082045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 345 PM CDT.

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE   
  HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH.  THESE STORMS WERE   
  LOCATED ALONG A LINE EXTENDING FROM ORONOGO TO 5 MILES SOUTH OF   
  BAXTER SPRINGS...AND MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR SHOAL CREEK DRIVE BY 245 PM CDT.
  NEAR LEAWOOD BY 250 PM CDT.
  NEAR SILVER CREEK BY 255 PM CDT.
  NEAR DIAMOND BY 320 PM CDT.
  NEAR NEOSHO BY 325 PM CDT.
  NEAR GRANBY BY 335 PM CDT.

THE TOWNS OF DENNIS ACRES...CLIFF VILLAGE...REDINGS MILL...SHOAL
CREEK ESTATES...RACINE...RITCHEY...WENTWORTH...NEWTONIA AND STARK
CITY ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3676 9460 3677 9462 3705 9462 3705 9420
      3704 9419 3704 9408 3679 9408 3675 9409
      3675 9409

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:37 AM CDT, 12 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 2:37 AM CDT, 12 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CDT THU JUL 8 2004

.DISCUSSION...
CHANCES FOR CONVECTION CONTINUE TO BE PRIMARY FORECAST CHALLENGE.
FOR TODAY, TWO FEATURES COULD TRIGGER CONVECTION ACROSS CWA. FIRST,
VERY STRONG MCV FROM EARLIER KANSAS MCS SHOWN NICELY BY HILLSBORO
PROFILER WILL LIKELY TAKE A TRACK THAT WILL GRAZE THE FAR
SOUTHWESTERN CWA THIS MORNING. THIS COULD TRIGGER LATE MORNING
CONVECTION IN SE KANSAS AND FAR SOUTHWEST MO. SECOND, OUTFLOW
BOUNDARIES FROM ELEVATED CONVECTION OVER NRN/NERN MO SHOULD ACT TO
SHARPEN SURFACE BOUNDARY NEAR NERN CWA, SO SURFACE CONVERGENCE COULD
BE ENOUGH TO TRIGGER AFTERNOON AND EARLY EVENING CONVECTION. MLCAPES
BY THIS TIME COULD REACH 2000-3000 J/KG, SO IT WOULDNT TAKE MUCH TO
GET STORMS GOING. WILL TAPER AFTERNOON POPS FROM CHANCE CATEGORY
OVER NERN CWA NEAR BOUNDARY TO SLIGHT CHANCE OVER SERN KANSAS AND SW
MO IN WAKE OF MCV.

TONIGHT DOESNT GET ANY EASIER, AS ETA SHOWS SHORTWAVE DROPS OVER MID
LEVEL RIDGE AND INTO THE NRN PLAINS, TRIGGERING AN MCS WHICH RIDES
SEWD INTO REGION. GFS ON THE OTHER HANDS ALSO SHOWS SAME SHORTWAVE,
BUT MID LEVEL RIDGE BRIDGES OVER MO AND BLOCKS ANY SWD PROGRESSION
OF CONVECTION.  AM RELUCTANT TO CHANGE GOING DRY FORECAST WITH THIS
PACKAGE, AND WILL LET DAY SHIFT TAKE A LOOK AT ANOTHER SUITE OF
MODEL RUNS TO SEE IF ANY CONSISTENCY EXITS.

INTO THE WEEKEND, BOTH ETA AND GFS SHOW WEAKNESS IN THE SUBTROPICAL
RIDGE PERSISTS OVER MO. WITH WEAK WIND FIELDS IN COL BETWEEN 2 MAIN
MID LEVEL HIGHS OVER SWRN US AND GA, MID LEVEL RH IN THE 50 TO 60
PERCENT RANGE, AND AFTERNOON MLCAPES TO HOVER IN THE 2000 TO 3000
J/KG RANGE, THINK PULSE THUNDERSTORMS MAY BE POSSIBLE FRIDAY THROUGH
AT LEAST SATURDAY.

INTO EARLY NEXT WEEK, BOTH GFS AND ECMWF SHOW A TREND TO MIGRATE THE
SW US SUBTROPICAL HIGH WWD INTO SRN CA AND AZ. TROUGH DEVELOPS OVER
GREAT LAKES AND WE ARE ONCE AGAIN IN NOTORIOUSLY UNPREDICTABLE NW
FLOW.

.AVIATION...
WIDESPREAD CONVECTION APPEARS INCREASINGLY UNLIKELY THIS MORNING AT
TAF SITES AS KANSAS CONVECTION HAS DISSIPATED AND MO CONVECTION HAS
FOCUSED ALONG 850 BOUNDARY WELL TO THE NORTHEAST. AFTERNOON
SCATTERED STORMS POSSIBLE GIVEN INSTABILITY.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

BROWNING
Hazardous weather outlook, Jul 8, 1:00 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 8 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL RAINFALL
  AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY PRODUCE
  HAIL UP TO THE SIZE OF QUARTERS AND ISOLATED DOWNBURST WINDS IN
  EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORM CHANCES THIS AFTERNOON WILL BE GREATEST ACROSS
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...ESPECIALLY WEST OF A
  NEVADA TO WEST PLAINS LINE.

  DISCUSSION:

  ABUNDANT SUNSHINE WAS OCCURRING ACROSS THE MISSOURI OZARKS AND
  EXTREME SOUTHEAST KANSAS THIS AFTERNOON...WHILE SOUTHERLY WINDS OF
  10 TO 20 MPH WERE SPREADING A DEEP TROPICAL AIRMASS BACK INTO THE
  REGION. THIS WILL ALLOW THE AIRMASS OVER MUCH OF THE OZARKS AND
  SOUTHEAST KANSAS TO BECOME VERY UNSTABLE.

  A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL DRIFT SLOWLY
  SOUTHEAST INTO FAR WESTERN PORTIONS OF THE OUTLOOK AREA EARLY
  THIS AFTERNOON...WITH NEW THUNDERSTORM DEVELOP ALSO POSSIBLE OVER
  SOUTHWEST MISSOURI.

  WEAK VERTICAL WIND SHEAR WILL PREVENT ORGANIZED SEVERE WEATHER FROM
  OCCURRING...HOWEVER THE EXTREME INSTABILITY EXPECTED WILL ALLOW A
  FEW STORMS TO PRODUCE LARGE HAIL AND ISOLATED DAMAGING DOWNBURSTS
  GIVEN THE AMOUNT OF MOISTURE PRESENT. DUE TO SLOW STORM
  MOVEMENT...EXCESSIVE RAINFALL COULD QUICKLY OCCUR...LEADING TO
  FLASH FLOODING IN LOCALIZED AREAS.

  THE THREAT FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
  LINGER INTO THE OVERNIGHT HOURS AND EARLY FRIDAY MORNING AS THE
  LAST IN A SERIES OF OVERNIGHT THUNDERSTORM COMPLEXES DEVELOPS OVER
  NEBRASKA AND MOVES SOUTHEAST ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ANY ONGOING THUNDERSTORMS SHOULD EXIT THE REGION BY MIDDAY
  FRIDAY...FOLLOWED BY A PERIOD OF VERY WARM AND HUMID WEATHER ACROSS
  THE OZARKS REGION. ISOLATED BRIEF THUNDERSTORMS MAY BE POSSIBLE
  EACH DAY JUST ABOUT ANYWHERE...HOWEVER THE GREATER CONCERN INTO
  WEEKEND AND EARLY NEXT WEEK WILL BE WITH AFTERNOON HEAT INDEX
  READINGS THAT COULD APPROACH OR EXCEED 100 DEGREES ON SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHWEST MISSOURI
  AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON...AND POSSIBLE AGAIN
  LATE TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Special weather statement, Jul 8, 1:07 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 PM CDT THU JUL 8 2004

MOZ077-081900-
BARTON-
107 PM CDT THU JUL 8 2004

...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY...

AT 106 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
IN A CLUSTER EXTENDING FROM LIBERAL TO 7 MILES SOUTHEAST OF
MINDENMINES...AND MOVING SLOWLY NORTHEAST AT 10 MPH.

PEA SIZE HAIL...TORRENTIAL RAINFALL AND WIND GUSTS OF 40 TO 50 MPH
ARE EXPECTED WITH THESE STORMS. THESE STORMS MAY INTENSIFY TO SEVERE
LIMITS OVER THE NEXT HOUR.

PEOPLE IN BARTON COUNTY...INCLUDING THE CITIES OF MINDENMINES...
LIBERAL AND LAMAR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

BOOKBINDER
Special weather statement, Jul 8, 1:28 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
128 PM CDT THU JUL 8 2004

KSZ101-MOZ068-077>079-088>090-093>095-101>103-090000-
BARRY-BARTON-CEDAR-CHEROKEE-CHRISTIAN-DADE-GREENE-HICKORY-JASPER-
LAWRENCE-MCDONALD-NEWTON-POLK-STONE-
INCLUDING THE CITIES OF...BOLIVAR...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...OZARK...SPRINGFIELD AND STOCKTON.
128 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 591...IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:
BARRY...BARTON...CEDAR...CHRISTIAN...DADE...GREENE...HICKORY...
JASPER...LAWRENCE...MCDONALD...NEWTON...POLK AND STONE.

IN KANSAS: CHEROKEE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO... OZARK...SPRINGFIELD AND
STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATERSTATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION.

BOOKBINDER
Local storm report, Jul 8, 1:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT THU JUL 08 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             LIBERAL                 37.57N 94.53W
07/08/2004  0.88 INCH        BARTON             MO   LAW ENFORCEMENT

AL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:22 PM CDTSevere Thunderstorm WarningSGFBarton53 min
Jul 8, 1:47 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon58 min
Jul 8, 2:06 PM CDTSevere Thunderstorm WarningSGFJasper54 min
Jul 8, 2:38 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence67 min
Jul 8, 4:51 PM CDTSevere Thunderstorm WarningSGFTaney39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.